Alert archive / Georgia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 102, NWS Atlanta, GA

May 24, 2001Greene County, Oglethorpe County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 24, 2001, 11:45 PM EDT for Greene County, Oglethorpe County, Georgia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 24, 2001, 11:45 PM EDT (03:45 UTC)
Expired
May 25, 2001, 12:30 AM EDT
In force
45 min
Issued by
NWS Atlanta, GA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Greene County, GA, Oglethorpe County, GA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 7:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2001-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2001-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
2419 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 250346
SVRATL
GAC133-221-250430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1145 PM EDT THU MAY 24 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN EAST CENTRAL GEORGIA
  SOUTHERN OGLETHORPE COUNTY IN NORTHEAST GEORGIA

* UNTIL 1230 AM EDT

* AT 1143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WOODVILLE...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...WOODVILLE...
  MAXEYS AND GREENSBORO.

HAIL TO THE SIZE OF NICKELS CAN BE EXPECTED IN THE WARNED AREA.

IF YOU SEE WIND DAMAGET...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3362 8332 3346 8327 3375 8295 3385 8312

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:40 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 24, 9:40 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
940 PM EDT THU MAY 24 2001

PLAN TO UPDATE ZONES AT 10 PM TO TAKE OUT THE WATCH FOR
NORTHWEST/WEST CENTRAL GEORGIA. STORMS CONTINUE TO WEAKEN...BUT
WATER VAPOR STILL SHOWS SHORT WAVE TO OUR WEST WHERE BMX HAS ISSUED
WARNINGS FOR THE AREA NEAR MGM. THESE WILL BE MOVING INTO MORE
STABLE AIR. HOWEVER...WITH DYNAMICS CONTINUING WILL KEEP CHANCE POPS
IN FOR MOST OF THE STATE TONIGHT. WILL KEEP HIGHEST POPS IN THE
NORTHWEST WHERE GREATEST COVERAGE CONTINUES AT THE PRESENT TIME.
LITTLE CHANGE TO TEMPERATURES.

.ATL...
GA...NONE.

26

In the hours before

Local storm report, May 24, 10:40 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY, GA
909 PM EDT THU MAY 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0506 PM    5 SE GILLSVILLE           GA   .75 INCH HAIL
05/24/01   JACKSON                        REPORTED BY PUBLIC

0512 PM    MAYSVILLE                 GA   1.00 INCH HAIL
05/24/01   JACKSON                        WATER ACROSS ROAD.
                                          REPORTED BY PUBLIC

0515 PM    SHANNON                   GA   WIND DAMAGE
05/24/01   FLOYD                          NUMEROUS TREES DOWN
                                          REPORTED BY 911 CENTER.

0520 PM    MAYSVILLE                 GA   .75 INCH HAIL
05/24/01   JACKSON                        HAILED FOR 10 MINUTES 510
                                          PM TO 520 PM. REPORTED BY
                                          PUBLIC

0525 PM    ARMUCHEE                  GA   1.00 INCH HAIL
05/24/01   FLOYD                          REPORTED BY PUBLIC

0530 PM    COMMERCE                  GA   1.00 INCH HAIL
05/24/01   JACKSON                        REPORTED BY PUBLIC

0530 PM    FIVE POINTS               GA   1.00 INCH HAIL
05/24/01   BANKS                          REPORTED BY EMERGENCY
                                          MANAGER

0533 PM    ROME                      GA   1.00 INCH HAIL
05/24/01   FLOYD                          HAIL COVERED GROUND.
                                          A FEW LIMBS DOWN AS WELL.
                                          REPORTED BY PUBLIC.

0535 PM    HALLS STATION             GA   1.25 INCH HAIL
05/24/01   BARTOW                         HAILED FROM 535 PM TO 550
                                          PM. QUARTER TO HALF DOLLAR
                                          SIZE HAIL COVERING GROUND.
                                          REPORTED BY PUBLIC

0537 PM    ROME                      GA   .75 INCH HAIL
05/24/01   FLOYD                          REPORTED BY PUBLIC

0540 PM    SHANNON                   GA   .75 INCH HAIL
05/24/01   FLOYD                          REPORTED BY PUBLIC

0540 PM    ROME                      GA   WIND DAMAGE
05/24/01   ROME                           TREES DOWN AND DIME SIZE
                                          HAIL. REPORTED BY PUBLIC.

0550 PM    ADAIRSVILLE               GA   1.75 INCH HAIL
05/24/01   BARTOW                         REPORTED BY PUBLIC

0552 PM    CARTERSVILLE              GA   1.75 INCH HAIL
05/24/01   BARTOW                         TREES BENDING OVER.
                                          REPORTED BY PUBLIC

0557 PM    6N CARTERSVILLE           GA   1.00 INCH HAIL
05/24/01   BARTOW                         REPORTED BY PUBLIC.

0605 PM    CEDARTOWN                 GA   .75 INCH HAIL
05/24/01   POLK                           REPORTED BY PUBLIC.

0608 PM    PENNVILLE                 GA   .75 INCH HAIL
05/24/01   CHATTOOGA                      REPORTED BY STORM SPOTTER.

0615 PM    WALESKA                   GA   1.75 INCH HAIL
05/24/01   CHEROKEE                       HAIL DEPTH 1 1/2 INCHES.
                                          LARGER THAN GOLFBALL SIZE.
                                          REPORTED BY PUBLIC

0615 PM    CANTON                    GA   .75 INCH HAIL
05/24/01   CHEROKEE                       REPORTED BY PUBLIC.

0620 PM    PINE LOG                  GA   .88 INCH AHIL
05/24/01   BARTOW                         REPORTED BY PUBLIC.

0620 PM    WALESKA                   GA   1.25 INCH HAIL
05/24/01   CHEROKEE                       REPORTED BY EMERGENCY
                                          MANAGER

0624 PM    1S WALESKA                GA   1.75 INCH HAIL
05/24/01   CHEROKEE                       REPORTED BY PUBLIC.

0626 PM    WALESKA                   GA   1.00 INCH HAIL
05/24/01   CHEROKEE                       REPORTED BY PUBLIC

0629 PM    BALL GROUND               GA   1.00 INCH HAIL
05/24/01   CHEROKEE                       REPORTED BY PUBLIC.

0635 PM    BALLGROUND                GA   2.00 INCH HAIL
05/24/01   CHEROKEE                       HAIL LARGER THAN GOLF
                                          BALLS. BROKE WINDOWS IN
                                          HOUSE. REPORTED BY
                                          EMERGENCY MANAGER

0640 PM    BALLGROUND                GA   FUNNEL CLOUD
05/24/01   CHEROKEE                       REPORTED BY EMERGENCY
                                          MANAGER

0640 PM    CEDARTOWN                 GA   1.75 INCH HAIL
05/24/01   POLK                           LIMBS DOWN IN NORTHEAST
                                          CEDARTOWN ON COLLEGE STREET.
                                          REPORTED BY STORM SPOTTER.

0640 PM    BALLGROUND                GA   WIND DAMAGE
05/24/01   CHEROKEE                       POWER LINES DOWN.
                                          ESTIMATED WINDS 65 MPH.
                                          REPORTED BY PUBLIC.

0641 PM    TATE                      GA   .75 INCH HAIL
05/24/01   PICKENS                        REPORTED BY PUBLIC.

0645 PM    SUGAR VALLEY              GA   1.00 INCH HAIL
05/24/01   GORDON                         REPORTED BY PUBLIC.

0647 PM    DUCKTOWN                  GA   1.00 INCH HAIL
05/24/01   FORSYTH                        REPORTED BY PUBLIC.

0647 PM    MATT                      GA   1.75 INCH HAIL
05/24/01   FORSYTH                        REPORTED BY PUBLIC.

0650 PM    CUMMING                   GA   1.00 INCH HAIL.
05/24/01   FORSYTH                        REPORTED BY PUBLIC.

0655 PM    COAL MOUNTAIN             GA   1.00 INCH HAIL
05/24/01   FORSYTH                        REPORTED BY PUBLIC.

0702 PM    OSCARVILLE                GA   2.75 INCH HAIL
05/24/01   FORSYTH                        HAIL COVERING GROUND.
                                          BASEBALL SIZE HAIL REPORTED
                                          BY PUBLIC

0715 PM    OAKWOOD                   GA   1.75 INCH HAIL
05/24/01   HALL                           REPORTED BY PUBLIC.

0755 PM    KENSINGTON                GA   WIND DAMAGE
05/24/01   WALKER                         TIN ROOF BLOWN OFF BARN
                                          TREES UPROOTED.
                                          REPORTED BY AMATEUR RADIO.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 11:16 PM EDTSevere Thunderstorm WarningFFCNewton29 min
May 25, 2:47 AM EDTSevere Thunderstorm WarningFFCHaralson28 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.